Montana, 2015

High Wind in Montana, November 11, 2015

November 11, 2015 · NWS BYZ · 1 event in 1 county or zone

A very tight pressure gradient brought high winds to portions of Wheatland County.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A very tight pressure gradient brought high winds to portions of Wheatland County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Nov 11, 9:32 AM MST, 1 hour 28 minutes earlier.

Area forecast discussion, Nov 11, 9:32 AM MST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
932 AM MST WED NOV 11 2015

.UPDATE...

UPDATED FORECAST TO DROP MENTION OF FOG OVER FAR SOUTHEAST
MONTANA. ALSO ADJUSTED CLOUD COVER DOWN IN THAT AREA FOR THE REST
OF THE DAY. WITH MORE SUN AND INCREASING WARM ADVECTION THANKS TO
GUSTY WEST WINDS DOWN THE FRONT RANGE...ADDED A FEW DEGREES TO THE
GOING TEMPERATURE FORECAST FOR TODAY. COULD SEE A FEW READINGS
NEAR 50 DEGREES THIS AFTERNOON. WINDS ALREADY GUSTING TO AROUND 50
MPH IN LIVINGSTON THIS MORNING SO WIND ADVISORY THERE IS ON TRACK.
REST OF THE FORECAST LOOKS IN GOOD SHAPE. QUICK MOVING CLIPPER
SYSTEM AND COLD FRONT WILL ARRIVE THIS EVENING. MORE WIND THAN
PRECIPITATION EXPECTED WITH THIS FEATURE TONIGHT. CHAMBERS

&&

.SHORT TERM...VALID FOR TDY AND THU...

LITTLE IN THE WAY OF CHANGES THIS MORNING...AS MODELS REMAIN
CONSISTENT. MOST SIGNIFICANT CHANGES CENTERED AROUND INCREASING
WINDS IN LIVINGSTON AND NYE...FOR ISSUANCE OF A WIND ADVISORY IN
THOSE AREAS.

BRIEF RIDGING DEVELOPS TODAY AHEAD OF A QUICK MOVING DISTURBANCE
THAT DROPS INTO THE AREA TONIGHT NIGHT. WARMER AIR ALOFT AND
DIGGING LEE SIDE TROF WILL RESULT IN STRENGTHENING WINDS OVER
WESTERN FOOTHILLS. MODELS VARY A BIT ON ORIENTATION OF PRESSURE
GRADIENT...WHICH DOES NOT LOOK IDEAL IN THE GFS...BUT LOOKS MUCH
BETTER IN THE ECMWF. LOCAL GUIDANCE...HOWEVER DOES FAVOR ADVISORY
STRENGTH WINDS THROUGH THE AFTERNOON PERIOD IN LIVINGSTON. HAVE
CHOSEN TO ISSUE WIND ADVISORY FOR LIVINGSTON AND NYE...BASED IN
LARGE PART ON THE LOCAL GUIDANCE.

TEMPERATURES TODAY WILL REBOUND INTO THE MID 40S. THE CLIPPER SYSTEM
THAT MOVES THROUGH TONIGHT INTO EARLY THURSDAY CONTINUES TO LOOK MAINLY
DRY. THAT SAID...CAN NOT ARGUE WITH INHERITED POPS FOR WEST...SO
MAINTAINED THOSE. THIS CLIPPER SYSTEM WILL HAVE SOME VERY STRONG
WINDS ASSOCIATED...BUT STRONGEST WINDS SHOULD NOT TRANSLATE TO
THE GROUND DUE TO SYSTEM CROSSING THE REGION OVERNIGHT.

THURSDAY WILL BE WINDY ACROSS THE AREA..WITH GUSTS OF 35 TO 45
MPH WITH ISOLATED GUSTS TO 50 MPH POSSIBLE OVER SOUTHEAST
MONTANA...AND IN THE WESTERN FOOTHILLS. COOLER AIR WITH THIS
SYSTEM WILL KEEP TEMPERATURES IN THE 30S TO LOWER 40S WITH WIND
CHILL VALUES IN THE 20S. WINDS WILL TAPER OFF THURSDAY EVENING
IN MOST LOCATIONS...BUT THE WESTERN FOOTHILLS WILL SEE INCREASING
WINDS THURSDAY NIGHT. CURRENT MODELS INDICATE THAT ADVISORY LEVEL
WINDS HOLD OFF UNTIL LATE IN THE MORNING OR EARLY AFTERNOON
FRIDAY. AAG

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

FLOW PATTERN SLOWLY BACKING THROUGH THE WEEKEND AS A WEAK RIDGE
MOVES EASTWARD AND A JET STREAM ACROSS THE PACIFIC DEVELOPS WEAK
TROFFING ALONG THE WEST COAST. THIS TROUGH CROSSES THE REGION ON
MONDAY AND BEGINS SPLITTING IN RESPONSE TO THE APPROACH OF ANOTHER
PUSH OF THE JET STREAM INTO THE AREA. THIS JET STREAM LINGERS FOR
THE REST OF THE WEEK AND BECOMES SOUTHWESTERLY AS A PATTERN
CHANGE OVER THE PACIFIC CAUSES THE NEXT TROUGH TO APPROACH THE
AREA SLOWER THAN PREVIOUS SYSTEMS.

MODERATING TEMPERATURES ON FRIDAY WITH INCREASING WINDS AS LEESIDE
TROUGH GETS ESTABLISHED. MILD WEEKEND FOLLOWS AS DOWNSLOPE
CONTINUES AND EXPECT ANOTHER ROUND OF GAP FLOW WINDS FOR THE
LIVINGSTON AREA. STRONGEST WINDS SHOULD BE EARLY SATURDAY BEFORE A
SHORTWAVE SATURDAY AFTERNOON SHIFTS THE SURFACE TROUGH AXIS A BIT
FURTHER EAST. HOWEVER WINDS FRIDAY NIGHT THROUGH SUNDAY WILL BE
PRETTY STRONG SO PEOPLE PULLING TRAILERS THIS WEEKEND ON I90 WILL
HAVE TO WATCH THE WINDS CLOSELY.

FRIDAY AND SATURDAY SHOULD BE DRY ACROSS THE AREA WITH INCREASING
MOUNTAIN SHOWERS ON SUNDAY. TEMPERATURES WILL BE 10 TO 15 DEGREES
ABOVE NORMAL WHICH WILL MAKE THE WIND LESS NOTICEABLE.

CONFIDENCE NOT AS STRONG AS TO HOW THE PATTERN EVOLVES EARLY NEXT
WEEK AS THE GFS BEGINS TO SHIFT A MORE COHERENT TROF INTO THE AREA
LATE SUNDAY INTO MONDAY WITH THE ECMWF SHOWING THIS ENERGY COMING
THROUGH IN PIECES. GIVEN THE RECENT SPLIT HISTORY OF THE TROUGHS
APPROACHING WILL OPT FOR THE WEAKER ECMWF AND SLOW DOWN COOL DOWN
COMPARED TO GFS SOLUTION. BOTH MODELS HINT AT FRONTOGENESIS ON
MONDAY SO SPREADING A ROUND OF POPS ACROSS THE AREA LOOKS GOOD.
BORSUM
&&

.AVIATION...

VFR CONDITIONS WILL PREVAIL FOR THE REST OF THE DAY INTO THIS
EVENING. WINDS WILL BE GUSTY ALONG THE FRONT RANGE THIS
AFTERNOON...ESPECIALLY FROM LIVINGSTON TO NYE WHERE GUSTS TO 50KTS
ARE EXPECTED. FAST MOVING SYSTEM WILL MOVE THROUGH THE AREA FROM
NW TO SE THIS EVENING WITH A FEW SNOW SHOWERS DROPPING CONDITIONS BRIEFLY
TO MVFR LEVELS. OTHERWISE VFR CONDITIONS EXPECTED FOR THE
PLAINS...WITH OCCASIONAL MOUNTAIN OBSCURATION FOR THE HIGHER
TERRAIN. CHAMBERS
&&

.PRELIMINARY POINT TEMP/POPS...

    TDY THU     FRI     SAT     SUN     MON     TUE
-------------------------------------------------------
BIL 048 030/043 029/051 037/057 037/055 034/043 027/044
    0/N 20/N    00/N    00/B    11/B    22/W    11/N
LVM 047 026/037 029/045 033/049 033/048 029/036 023/037
    2/W 30/N    10/N    11/N    11/N    32/J    11/N
HDN 049 027/045 023/054 031/060 033/058 031/045 024/046
    1/B 20/N    00/B    00/B    01/B    22/W    10/U
MLS 047 028/044 024/055 034/060 034/059 033/044 025/045
    1/U 10/N    00/B    00/B    01/B    22/W    11/U
4BQ 047 027/043 023/057 031/061 032/060 031/045 024/045
    1/U 10/N    00/B    00/B    00/B    12/W    21/U
BHK 044 025/040 021/053 031/060 032/058 030/043 024/042
    1/B 11/N    00/B    00/B    00/B    13/W    21/B
SHR 046 025/042 020/055 029/060 031/058 028/043 022/043
    1/U 20/N    00/B    00/B    00/B    23/W    21/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WIND ADVISORY IN EFFECT UNTIL 8 PM MST THIS EVENING FOR ZONES
      65-66.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Nov 11, 9:26 AM MST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
926 AM MST WED NOV 11 2015

MTZ030>033-036>038-057-058-WYZ098-099-121630-
TREASURE-NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-NORTHERN BIG HORN-SOUTHERN ROSEBUD-
NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
926 AM MST WED NOV 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A FAST MOVING DISTURBANCE WILL BRING WEST TO NORTHWEST WINDS
ACROSS THE REGION TONIGHT. THE STRONGEST WIND CAN BE EXPECTED IN
THE EASTERN MOST COUNTIES...WITH GUSTS EXCEEDING 40 MPH. DRIVERS
WILL EXPERIENCE DANGEROUS CROSSWINDS ON HIGHWAY 7 OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

GUSTY NORTHWEST WINDS WILL PERSIST THURSDAY. WIND GUSTS IN EXCESS
OF 40 MPH ARE POSSIBLE EARLY THURSDAY MORNING...IN EXTREME
EASTERN MONTANA. THESE GUSTY WINDS COMBINED WITH TEMPERATURES IN
THE UPPER 30S WILL RESULT IN COLD WIND CHILLS AND POTENTIAL
IMPACTS TO RANCHING INTERESTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ028-029-034-035-039>042-056-063>068-121630-
SOUTHERN WHEATLAND-MUSSELSHELL-NORTHERN STILLWATER-YELLOWSTONE-
EASTERN CARBON-NORTHERN PARK-NORTHERN SWEET GRASS-GOLDEN VALLEY-
RED LODGE FOOTHILLS-JUDITH GAP-PARADISE VALLEY-LIVINGSTON AREA-
BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
926 AM MST WED NOV 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTH CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

STRONG AND GUSTY WEST TO SOUTHWEST WINDS ARE EXPECTED IN
LIVINGSTON AND NYE AREAS THIS AFTERNOON/EVENING...WITH GUSTS
AROUND 60 MPH. DRIVERS WILL EXPERIENCE DANGEROUS CROSSWINDS ON
INTERSTATE 90 NEAR LIVINGSTON AND HIGHWAY 420 NEAR NYE THIS
AFTERNOON/EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG WINDS WILL AFFECT THE LIVINGSTON AND BIG TIMBER AREAS AT
TIMES FROM THURSDAY THROUGH SUNDAY. THIS WILL CREATE HAZARDOUS
CROSS WINDS ALONG THE I-90 CORRIDOR WEST OF BIG TIMBER.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Southern Wheatland

When
November 11, 11:00 AM MST to 12:45 PM MST
Where
Southern Wheatland forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWSS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2015Every state in 2015This day in weather historyWarnings in Montana, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 603785.